Hail, Zapata
- When
- March 26, 3:15 PM CST
- Where
- Zapata County, 4 mi N of San Ygnacio
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 27.108, -99.450
An upper level low pressure system moved across central and southern Texas this day and helped spawn severe thunderstorms across Zapata and Jim Hogg counties. The storms produced large hail, damaging winds and flash flooding of streets and arroyos.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
An upper level low pressure system moved across central and southern Texas this day and helped spawn severe thunderstorms across Zapata and Jim Hogg counties. The storms produced large hail, damaging winds and flash flooding of streets and arroyos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 26, 1:25 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 225 PM CDT MON MAR 26 2007 .DISCUSSION...VSBL SATELLITE IMAGERY SHOWS THAT THE MID LEVEL CLOUD COVER HAS CLEARED OUT OF ALL BUT THE EASTERNMOST REGIONS OF THE BRO CWA. THIS IS ALLOWING BETTER AFTERNOON HEATING ACROSS THE WESTERN TWO THIRDS WHICH IN TURN HAS RESULTED IN MORE DESTABILIZATION AND SOME GOOD CU DEVELOPMENT TO THE NORTH AND WEST. LAPS DATA THIS AFTERNOON ALSO REFLECTS THIS BY SHOWING HIGHER CAPE VALUES ACROSS THE REGION ROUGHLY FROM LRD TO MFE RANGING FROM 1400 TO AROUND 2400 J/KG WITH THE MOST UNSTABLE AIR LOCATED OVER WESTERN ZAPATA COUNTY. A CONVECTIVE LINE IS DEVELOPING TO THE NORTH BETWEEN LRD TO JUST WEST OF AUS AND THE BIG QUESTION WILL BE HOW FAR SOUTH WILL THIS LINE BUILD INTO THE HIGHER CAPE VALUES TO OUR WEST. OUR WINDOW OF OPPORTUNITY FOR STRONGER CONVECTION WILL BE OPEN AT LEAST THROUGH SUNSET. AFTERWHICH...THE LOSS OF THE DAYTIME HEATING WILL ALLOW THE ATMS TO START STABILIZING ONCE MORE. ANOTHER POTENTIAL LIMITING FACTOR FOR THE SVR CONV POTENTIAL THIS AFTERNOON AND EVENING WILL BE THE INCREASED DOWNSLOPING EFFECTS OFF OF THE HIGHER TERRAIN OF NORTHEASTERN MEXICO ERODING AWAY THE DEEPER MOISTURE OVER THE BRO CWA. A QUICK LOOK AT THE KBRO VWP SHOWS A SW TO SSW FLOW STARTING TO INCREASE FROM 5 TO 8 KFT WHICH WILL BEGIN INCREASING THE DOWNSLOPING EFFECTS OVER THE CWA. RUC/NAM AND GFS MEAN RH GUIDANCE SHOWS THAT SIGNFICANT DRYING IS STARTING OR IS ALREADY ONGOING WITH THE OVERALL RH VALUES DROPPING OFF PRETTY STEADILY FROM NOW ONTO 00Z THIS EVENING AND AFTERWARD. THESE THREE MODELS DO SHOW DECENT PVA MOVING INTO THE NORTHERN AND WESTERN SECTIONS OF THE BRO CWA WHICH WILL ENHANCE UVV. HOWEVER...THE PROBLEM IS THAT THE PVA WILL ARRIVE AFTER THE MOISTURE LEVELS BEGIN DROPPING OFF. THE LATEST SWOMCD FROM SPC IS PESSIMISTIC CONCERNING THE POTENTIAL FOR SVR CONV BUT INDICATES THAT ISOLD SVR STORMS ARE NOT OUT OF THE QUESTION. SO WILL LEAVE IN THE MENTION OF SVR WX POTENTIAL FOR THE FIRST HALF OF THE FIRST PERIOD. MAV AND MET POP GUIDANCE ARE PRETTY PESSIMISTIC FOR THE REGION SHOWING ONLY SLGT CHC POPS INTO THE EVENING HOURS WITH DRY CONDITIONS PREVAILING AFTER THIS EVENING AS THE 500 MB CLOSED LOW OVER NORTHERN MEXICO KICKS OUT OVER TX AND THE LOWER MISS RIVER VALLEY. ACCORDINGLY...WILL DROP OFF POPS PRETTY QUICKLY AFTER MIDNIGHT TONIGHT AND WILL GO WITH NIL POPS FOR THE REST OF THE SHORT TERM PERIODS. WITH THE RH VALUES DROPPING OFF STEADILY LATER TONIGHT AND LOOKING AT THE LATEST HPC QPF VALUES...THE MAIN CONCENTRATION OF HIGHER QPF AMOUNTS WILL BE LOCATED OVER THE EWX/HGX AND CRP REGIONS. OUR CURRENT FFG OUT OF THE WGRFC IS PRETTY HIGH OUR 6 HOURLY VALUES RANGING FROM 4 TO 5.5 INCHES GENERALLY WITH THE LONE EXCEPTION BEING KENEDY COUNTY WHICH HAD 2.9 INCHES. CONSIDERING THESE FACTORS...WILL NOT NEED ANY FLOOD WATCHES AT THIS TIME AS ANY POTENTIAL CONVECTION WILL BE TOO SHORT LIVED OR TOO SCATTERED OUT TO PRODUCE WIDESPREAD FLOODING. FOR TEMPS...WEAK 500 MB RIDGING WILL BUILD OVER THE SOUTH TX AREA INTO WED AS ANOTHER STRONG WEST COAST TROUGH AXIS DIGS INTO THE ROCKIES AND THE CENTRAL U.S. THIS WILL SET THE STAGE FOR MUCH ABOVE NORMAL TEMPS IN THE SHORT TERM. MAV AND MET TEMP GUIDANCE ARE IN BETTER AGREEMENT VERSUS YESTERDAY. HOWEVER...THE MAV IS STILL THE WARMER OF THE TWO MODELS...ESPECIALLY FOR HIGHS. ONCE AGAIN WILL GO WITH A COMPROMISE OF THE TWO MODELS AS THE MAV GUIDANCE MAY STILL BE A BIT TOO HIGH FOR TUES AND WEDS. IN THE LONGER RANGE...THE GFS AND ECMWF STILL SHOW THE WEST COAST TROUGH MENTIONED ABOVE PUSHING A PRETTY DECENT COLD FRONT THROUGH THE REGION ON FRIDAY INCREASING POPS ONCE AGAIN AND COOLER DOWN TEMPS SOME. BOTH THE GFS AND ECMWF SHOW DECENT MODEL TO MODEL CONSISTENCY IN THE TIMING OF THE FRONT AND THE GFS MEX GUIDANCE SHOWS GOOD RUN TO RUN CONSISTENCY FOR TEMPS AND POPS IN THE LONGER TERM. WILL STICK PRETTY CLOSE TO THE MEX GUIDANCE FOR TEMPS AND WILL BUMP UP THE POPS A BIT AS THE LATEST MEX GUIDANCE IS GOING A LITTLE MORE AGGRESSIVE FOR POPS IN THE EXTENDED RANGE. && .AVIATION...LOWER CU FIELDS REMAIN STUBBORN EARLY THIS AFTERNOON... BUT SHOULD SLOWLY DECREASE THROUGH THE LATER AFTERNOON. WINDS WILL REMAIN GUSTY FROM THE SOUTH AT 20 TO 25 KNOTS WITH GUSTS TO 30KTS. SOME STRONG THUNDERSTORMS MAY PUSH INTO THE REGION DURING THE EVENING...WITH MAINLY GUSTY WINDS AND BRIEF DOWNPOURS. THIS WILL MORE LIKELY HAMPER FLIGHT CORRIDORS TO THE NORTH THROUGH THE NIGHT. && .MARINE...SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE LAGUNA MADRE AS LOCAL REPORTS OF 21 KNOTS HAVE BEEN NOTED IN THE LAST HOUR FROM TCOONS AND NEARBY ASOS. WINDS WILL CONTINUE TO BE BRISK THROUGH THE REST OF THE WEEK WITH STRONG RIDGING ACROSS THE GULF. SEAS WILL REMAIN 4 TO 6 FEET OFFSHORE. WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST ON FRIDAY AS A FRONTAL BOUNDARY SWEEPS THROUGH. WINDS BEHIND THE FRONT MAY REACH 20 KNOTS MAINLY FRIDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 69 87 71 82 / 40 0 0 0 BROWNSVILLE 69 86 70 85 / 40 0 0 0 HARLINGEN 69 87 70 86 / 40 0 0 0 MCALLEN 68 89 69 87 / 40 0 0 0 RIO GRANDE CITY 67 89 69 87 / 40 0 0 0 SOUTH PADRE ISLAND 70 86 72 80 / 40 0 0 0 && .BRO WATCHES/WARNINGS/ADVISORIES...SCA GMZ130-132-135 UNTIL 00Z TUESDAY. && SYNOPTIC/GRIDS...60 MARINE/AVIATION...64 MESO...MARTINEZ THIS PRODUCT IS ALSO AVAILABLE ON OUR WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 330 PM CDT MON MAR 26 2007 TXZ248>257-271200- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 330 PM CDT MON MAR 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...REMAINDER OF TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS JUST NORTH OF THE RIO GRANDE VALLEY UNTIL 10 PM CDT. SOME THUNDERSTORMS MAY CLIP ZAPATA COUNTY ON THEIR WAY NORTHEAST INTO CENTRAL TEXAS...MAINLY BEFORE 6 PM CDT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE...PRODUCING HAIL...STRONG WINDS...AND ISOLATED TORNADOES. ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE THROUGH 10 PM CDT DUE TO STRONG SOUTHEAST WINDS. A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA WILL ACCOMPANY THE STRONG WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE SMALL CRAFT ADVISORY MAY NEED TO BE ISSUED FOR THE LAGUNA MADRE TUESDAY THROUGH THURSDAY AS STRONG WINDS AGAIN DEVELOP. A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THESE STRONG WINDS. AND...A LATE SEASON COLD FRONT MAY PASS THROUGH DEEP SOUTH TEXAS ON FRIDAY...BRINGING SHOWERS AND THUNDERSTORMS AND POSSIBLE SMALL CRAFT ADVISORY WINDS AND SEAS FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS THAT DAY AND NIGHT. NO OTHER HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY OCCURRENCES OF HAIL...STRONG WINDS...TORNADOES...OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE TODAY THROUGH TONIGHT. PHILO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 255 PM CDT MON MAR 26 2007 TXZ248-262100- ZAPATA TX- 255 PM CDT MON MAR 26 2007 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS JUST NORTH OF THE RIO GRANDE VALLEY... ...SOME STRONG THUNDERSTORMS MAY CLIP ZAPATA COUNTY IN THE NEXT TWO HOURS... THE STORMS PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR AREAS JUST NORTH OF THE RIO GRANDE VALLEY UNTIL 10 PM CDT. SOME THUNDERSTORMS HAVE DEVELOPED AS FAR SOUTH AS OLD MEXICO ADJACENT TO ZAPATA COUNTY. GENERAL MOVEMENT OF THESE THUNDERSTORMS IS NORTHEAST AT 20 MPH...AND SOME OF THE THUNDERSTORMS NOW WEST OF ZAPATA COUNTY MAY CLIP THE COUNTY ON THE WAY NORTHEAST INTO CENTRAL TEXAS. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH MAY BE EXPERIENCED IN ZAPATA COUNTY IF THESE THUNDERSTORMS JOG MORE EAST. THE UPPER LOW CAUSING THE CONVECTION IS CURRENTLY LOCATED OVER THE TEXAS BIG BEND AND IS STARTING TO LIFT MORE NORTHEAST...AWAY FROM OUR REGION. PHILO
The Corpus Christi radar (KCRP), 206 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Roof of a house was blown off onto electrical power lines in the community of Siesta Shores.
Small trees reported down in the community of Siesta Shores.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22863, 22864, 22865, 22862, 22866.